Harvard Women's Health Watch

Is thyroid hormone causing my recent mood changes?

Ask the doctor

Q. Recently, I felt very agitated and out of control, crying and angry about things I could ordinarily handle with ease. I was starting fights with my husband and others over relatively insignificant issues. I had been taking synthetic thyroid hormone for several decades and had very low levels of thyroid-stimulating hormone in my blood. I've stopped taking the hormone and feel better, but I feel bad about the way I snapped at my friends and family. Could thyroid hormone have been to blame for my behavior?

A. It could very well have been responsible. Low thyroid-stimulating hormone (TSH) levels mean that thyroid hormone levels are increasing. Anxiety, agitation, and restlessness are all signs of hyperthyroidism—an overactive thyroid gland or, in your case, too much thyroid hormone medication. You can let your husband and friends know that your irritability was probably caused by too high a dose of your prescription and not a permanent change in your disposition.

Although you've alleviated your symptoms by discontinuing your thyroid medication, I hope you stopped taking it under your doctor's direction. (As we say regularly in this publication, never stop taking a prescription without talking to your doctor first!) Women on thyroid hormone should have their blood levels of TSH checked regularly to make sure they are on the right dose of the medication. It's often necessary to change the dose from time to time. Acute illness or stress can cause you to need more or less medication to keep your blood levels within the normal range.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »